I'm getting a little worried becasue I am 5 days after getting off of a 7 day cruise (rough on the way home) & still cannot get over my imbalance. I saw my ENT yesterday & he prescribe some meds & said it should go away shortly. I'm worried about Mal de debarqument. I'm a 34 year old male in good health. I seem to be o.k while riding in a car, but when I step out I start to feel it. Any suggestions?
DO NOT PANIC ! This is a "normal" reaction from being on a ship. I'm guessing that your ENT gave you meds that are usually used for seasickness. While Mal de Debarqument is possible, it's really not very likely.
The good news is that most of us who have this reaction when we get home never get seasick on a cruise! (Were you okay on the ship?)
I generally feel the "movement" in the kitchen and bathroom at home (no carpet). It takes about a week before it goes away completely.
Just pretend you're still on the ship !
"A truly happy person is one who can enjoy the scenery on a detour."
Carnival Inspiration 2002 Carnival Elation 2004
Grand Princess 2004 NCL Sun 2005
Sun Princess 2006 NCL Dream 2007
Caribbean Princess 2007 NCL Dawn 2008
Island Princess 2008 Island Princess 2009
Golden Princess 2009 Carnival Conquest 2010
Grand Princess 2010 Island Princess 2011
Grand Princess 2011 Carnival Magic 2012
Carnival Dream 2012 Island Princess 2013
Carnival Magic 2013 Carnival Legend 2014
Sea Princess 2014
Yes, felt fine on the ship (no seasickness). I took bonine the very first day & that was it. I've fished offshore a good bit & have never been seasick in my life. This is one of the craziest things I have ever encoutered. I guess staring at a computer all day is not helping. The ENT said it is probably a result of an over-stimulated inner ear. He gave me a low dose of valium & a steroid. Going on day 6 & still feeling dizzy. It does not seem to be getting much better either. I can't wait for this to be over!
Your problem is very common. It is actually more common on a cruise ship than on a fishing boat. The reason is that you are subjective to small motions for a long period of time.
Your ENT is correct that the inner ear's probably over stimulated and your brain is still over correcting for this, even though you are on solid ground. The Valium will help suppress the signals that are being sent and the steroid will relieve any inflammation or fluid that may have resulted.
Actually five days isn't too long of a time for this too happen, it actually can happen for over a week. Give it some time and you will suddenly notice that it's gone. If after a month you may have an issue but you'll be amazed at how your brain compensates.
In the meantime, trust your eyes and the rest of your body to tell you which way is up.
__________________ Cruisemates Community Leader/Moderator
"There is a great difference between being well traveled and just having been to many places." ~Me
Alright, enough is enough . 12 days into this & I'm still having problems with motion & concentration. Also getting the G-force feeling that your head is being pushed either forward or backwards when sitting at my desk. Getting really concerned that this may be Mal De Debarquement! Another indicator is that is totally disappears when I'm in the car. Any suggestions, comments, etc? The ENT wants to see me back tomorrow if it is not totally gone. I don't think he has ever heard of MDD though.